Illinois, 2001

Hail and Damaging Wind in Illinois, August 18, 2001

August 18, 2001 · NWS LSX · 2 events in 1 county or zone

Thunderstorm wind gusts downed trees blocking streets in Sandoval. 3/4 inch hail was reported in Centralia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorm wind gusts downed trees blocking streets in Sandoval. 3/4 inch hail was reported in Centralia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 18, 3:00 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 3:00 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT SAT AUG 18 2001

LOTS GOING ON WITH SVR WX AMIDST US...STG S/W CLOSD LO DROPPING SEWD
INTO IL DRAGGING CDFNT THRU CWA THIS EVE. TSTMS DVLPG ALG/AHD OF
FNT. SOME CELLS FCST TO BCM SVR DURG NEXT HR OR TWO.

ONCE FROPA TAKES PLACE DRIER AIR WL SETTLE IN WITH DWPTS BLO 60 DEG.
THE REST OF THE FCST PD WL BE COOLER AND DRY.

TSTM WATCH 677 IN EFFECT UNTIL 900 PM CDT FOR MOST OF CWA.

.STL...NONE.

PEDIGO

In the hours before

Special weather statement, Aug 18, 12:20 PM CST, 5 hours 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-182100-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT SAT AUG 18 2001

THE SEVERE WEATHER THREAT:  THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS IN ILLINOIS WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS
OVER THE REST OF THE AREA SOUTH OF A LINE FROM COLUMBIA TO QUINCY.

FOR THE PERIOD:  THIS AFTERNOON AND EVENING.

THE WEATHER OUTLOOK:  A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE
REGION THIS AFTERNOON AND EVENING. WITH SUFFICIENT MOISTURE
AVAILABLE AHEAD OF THE FRONT ALONG WITH INSTABILITY...A FEW OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS, PARTICULARLY
IN SOUTHWEST ILLINOIS.
Special weather statement, Aug 18, 4:30 PM CST, 1 hour 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT SAT AUG 18 2001

...SEVERE THUNDERSTORM WATCH 677 HAS BEEN CANCELLED FOR A PORTION OF
EAST CENTAL MISSOURI AND A SMALL PORTION OF SOUTHWEST ILLINOIS...

THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM HAS BEEN
CANCELLED ALONG AND NORTH OF A LINE FROM 75 MILES WEST SOUTHWEST OF
ST LOUIS THROUGH ST LOUIS TO 45 MILES NORTHEAST OF ST LOUIS.

THE FOLLOWING COUNTIES WITHIN THE AREA OF RESPONSIBILITY OF THE
NATIONAL WEATHER SERVICE AT ST LOUIS ARE NOW NO LONGER UNDER THE
SEVERE THUNDERSTORM WATCH...

    IN MISSOURI

CALLAWAY
MONTGOMERY
LINCOLN
WARREN
ST CHARLES
ST LOUIS COUNTY
ST LOUIS CITY
FRANKLIN
GASCONADE
OSAGE
COLE

    IN ILLINOIS

CALHOUN
GREENE
JERSEY
MACOUPIN

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OTHER PORTIONS
OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI.

PEDIGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 18, 6:05 PM CST
Where
Marion County, 3 mi S of Sandoval
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -89.117

Hail, Marion

When
August 18, 6:10 PM CST
Where
Marion County, Centralia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -89.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262813, 5262814.